Winter Storm, Carter
- When
- January 26, 7:00 PM CST to January 28, 5:00 AM CST
- Where
- Carter forecast zone
- Property damage
- $300,000
- Reported by
- Trained Spotter
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
This prolonged, major winter storm was termed the worst in decades for southeast Missouri. The storm dumped 6 to 10 inches of sleet and snow along and north of a line from Van Buren through Greenville to Cape Girardeau.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
This prolonged, major winter storm was termed the worst in decades for southeast Missouri. The storm dumped 6 to 10 inches of sleet and snow along and north of a line from Van Buren through Greenville to Cape Girardeau. This resulted in very difficult driving conditions along with at least two dozen roof collapses. South of that line, at least one inch of ice accumulated. Locally 1.5 to 2 inches of ice accumulated south of a line from Poplar Bluff to Dexter to Benton. This resulted in catastrophic damage to trees, power lines, and utility poles in places such as Dexter, Sikeston, Charleston, and New Madrid. A utility company serving much of the region reported this was the most damaging event in the history of the company. More than 145 miles of high-voltage transmission lines were down in that company's area alone. A utility manager stated that ice accumulation made high voltage lines five inches in diameter. This was sufficient to bring down the two-pole structures with crossarms that carry transmission lines. At least 6,000 power poles in southeast Missouri were replaced after being snapped or downed. One utility company briefed the governor that restoration of its facilities would cost 80 million dollars. Nearly 100 percent of residents lost power. Power was restored to most residents of cities and larger towns in 5 to 9 days, but the last rural residents went three weeks without power. Both cell and landline phone services were out for a few days in many places. Downed trees and limbs blocked numerous roads. Thirteen state roads were closed one week after the storm. Tree limbs landed on vehicles and punctured some house roofs. In the hardest hit areas from Charleston to Sikeston to Dexter, very few trees were not damaged. A few fatalities were indirectly caused by the storm. In New Madrid County, a woman and her teenage daughter died of apparent carbon monoxide poisoning from a gas-powered generator in the garage. In Advance, a 78-year-old man perished in a house fire likely started by an alternative heat or light source. No accurate count of storm-related injuries was maintained. However, Scott County alone recorded 20 cases of serious carbon monoxide poisoning. Scott County reported one person very seriously injured while clearing debris. A number of people throughout the region were injured in slips and falls. The National Guard assisted local and state agencies with recovery efforts, including door-to-door welfare checks in rural areas. Emergency shelters were opened for those without heat. Water supplies were interrupted in some towns where water towers could not be replenished by pumps. Gas was difficult to find for a few days due to a combination of power outages and high demand. A dusk-to-dawn curfew was imposed for a few days in some cities, including Dexter and Sikeston. Some structure fires were sparked by alternative heating, lighting, and cooking devices. Numerous traffic accidents occurred during the first several hours of the storm, sending several people to medical clinics. An aluminum plant in New Madrid suffered severe damage when the aluminum being processed cooled due to the power outage. Production was reduced by 75 percent, and full production was not expected to resume for up to a year.
Heavy snow and sleet were the main precipitation types north and west of a line from Poplar Bluff to Cape Girardeau. The weight of the sleet and snow caused at least two dozen building collapses. In Wayne County, several buildings collapsed under the weight of the sleet and snow. A mill building collapsed near Patterson. Serious damage occurred at a marina near Clearwater Dam, where two boats were damaged. At Piedmont, a portion of a manufacturing warehouse and a law office building both collapsed. Elsewhere in Wayne County, a house and a storage building collapsed. Several metal buildings and carports collapsed in northern Stoddard County. In Cape Girardeau, the roof of a manufacturing company collapsed, and a large awning took down parts of the brick facade of a commercial building. Six to eight other buildings in Cape Girardeau County collapsed. No injuries were reported, but some animals were lost under a collapsed barn. A number of roofs caved in across Perry County, Carter County, and northern Scott County. A pallet mill and a manufacturing company sustained heavy losses in Carter County. The majority of structures damaged or destroyed in Carter County were metal buildings, barns, and sheds. In Carter County, National Guard troops assisted local first responders in distributing water and MRE's to those stranded in their houses. Law enforcement officials were forced to patrol in their personal four-wheel drive vehicles, since roads were not passable to cars. Phone service was disrupted in some areas.
An area of low pressure formed along the Gulf Coast, then tracked slowly east-northeast. High pressure remained anchored west of the Great Lakes, keeping a cold northeast wind flow in place in the lowest levels of the atmosphere. Copious amounts of moisture moved up from the southwest and overrode the cold air in the low levels. This moisture interacted with a couple of disturbances in the upper levels of the atmosphere moving from west to east across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 26, 5:53 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
553 PM CST MON JAN 26 2009
.UPDATE...
REVISION FOR 00Z TUESDAY ROUTINE TAF ISSUANCE.
&&
.AVIATION...
CEILINGS FOR THE KEVV/KOWB TAF SITES WILL REMAIN IN VFR CATEGORY
THROUGH 04Z TUESDAY...BEFORE DROPPING TO THE LOWER END OF IFR
CATEGORY. FOR NEARLY ALL THE TAF SITES...IFR/LIFR CEILINGS WILL
PREDOMINATE BETWEEN 06-10Z MONDAY...WITH LIFR CEILINGS REMAINING
THROUGH THE REMAINDER OF THE FORECAST PERIOD.
ONCE THE WINTRY PRECIPITATION STARTS AND PERSISTS THROUGH THE
NIGHT...VISIBILITY WILL GENERALLY REMAIN IN THE VFR
CATEGORY...PERIODICALLY DROPPING INTO THE IFR RANGE AS BANDED
PRECIPITATION MOVES THROUGH THE AREA.
&&
.PREV DISCUSSION... /ISSUED 329 PM CST MON JAN 26 2009/
SHORT TERM... /TONIGHT THROUGH THURSDAY/
MAJOR WINTER STORM STILL LOOKING ON TRACK TO IMPACT THE AREA
THROUGH WEDNESDAY. THE ONLY SIGNIFICANT CHANGE TO THE WARNING
PRODUCTS WAS TO EXTEND THEM TO 12Z WEDNESDAY FOR THE ENTIRE
AREA...AND TO 18Z WEDNESDAY FOR WEST KENTUCKY AND SOUTHWEST INDIANA.
THE ECMWF HAS BEEN CONSISTENTLY INDICATING THAT THE PRECIPITATION
WILL NOT GET OUT OF THE AREA UNTIL WEDNESDAY MORNING...AND NOW THE
NAM AND EVEN THE GFS TO A CERTAIN EXTENT HOLD THE PRECIPITATION
BACK LONGER. DECIDED TO GET AHEAD OF THIS TREND NOW.
THE MODELS TODAY REALLY DID NOT DEVIATE MUCH FROM PREVIOUS
THINKING. THERE WILL STILL BE 2 WAVES OF PRECIPITATION TONIGHT AND
TUESDAY MORNING...AND ANOTHER TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING. THE MODELS ARE GENERATING EVEN MORE TOTAL LIQUID
EQUIVALENT QPF FOR THE EVENT...ESPECIALLY IN THE SOUTH. 1-3 INCHES
LIQUID IS POSSIBLE FROM NORTH TO SOUTH ACROSS THE AREA.
THE MAIN QUESTION IS WHERE WILL THE SURFACE FREEZING LINE GET
TUESDAY. GIVEN THE MODELS WARM BIAS THIS WEEKEND...HAVE TRIED TO
LEAN TO THE COOL SIDE...AND LIMIT THE FREEZING LINE TO THE FT
CAMPBELL AREA. WILL MENTION FREEZING RAIN AND RAIN NEAR THE
TENNESSEE BORDER...AND FIGURE THAT MUCH OF THE RAIN WILL RUNOFF
EVEN IF IT IS STILL BELOW FREEZING. THIS WILL BE A TRICKY
SITUATION DOWN THERE BECAUSE IT COULD JUST BE A HEAVY COLD RAIN
EVENT...OR IT COULD BE A SIGNIFICANT ICE STORM. THIS WILL HAVE TO
BE WATCHED CLOSELY.
THE OTHER TYPICAL MODEL BIAS IN THIS TYPE OF SYSTEM IS TO HAVE A
COOL BIAS IN PRECIPITATION TYPE. THE MODELS TYPICALLY UNDER-
ESTIMATE THE WARM ADVECTION...AND THEREFORE INDICATE SNOWIER
FORECAST THAN REALITY. STRICT INTERPRETATION OF THE 12Z NAM WOULD
INDICATE A COOLER PRECIPITATION TYPE SOLUTION THAN PREVIOUSLY
FORECAST. HOWEVER...IF WE INCORPORATE THE TYPICAL BIAS...THE
EXISTING FORECAST LOOKS PRETTY GOOD.
BASICALLY LOADED IN HPC QPF THROUGH TUESDAY NIGHT...AND IMPROVISED
FOR WEDNESDAY MORNING. TRIED TO SPLIT THE QPF APPROPRIATELY
AMONGST THE ICE AND SNOW ACCUMULATION GRIDS...BUT IT STILL WILL
NOT ACCOUNT FOR ALL OF THE QPF. BOTTOM LINE IS THAT IT COULD BE
WORSE THAN WHAT WE HAVE FORECAST. ALSO HAD TO INCREASE POPS A BIT
TUESDAY NIGHT AND WEDNESDAY MORNING TO JUSTIFY EXTENDING THE WARNING.
WINDS WILL PICK UP TONIGHT...AS THE SURFACE PRESSURE GRADIENT
TIGHTENS...BUT WINDS SHOULD STAY IN THE 10 TO 15 MPH RANGE THROUGH
THE EVENT. STRONGEST WINDS WILL BE IN THE SOUTH AND EAST TUESDAY
AFTERNOON THROUGH WEDNESDAY.
FEW OTHER CHANGES TO THE FORECAST BEYOND WEDNESDAY.
LONG TERM... /THURSDAY NIGHT THROUGH MONDAY/
BOTH GFS AND ECMWF BRING AN UPPER LEVEL TROF ACROSS THE REGION
THURSDAY NIGHT...WITH ONLY GFS PRODUCING PRECIP MAINLY ACROSS
EASTERN PORTIONS OF THE PAH FORECAST AREA. ALREADY HAD LOW POPS
GOING ACROSS THE ENTIRE FA AT FOR THIS TIME PERIOD...SO REMOVED
POPS ACROSS THE SOUTHWEST HALF OF THE AREA...AND KEPT SLIGHT
CHANCES FOR THE NORTHEAST HALF FOR FLURRIES.
BEYOND THURSDAY NIGHT...DRY CONDITIONS ARE EXPECTED. AFTER ANOTHER
UNSEASONABLY COLD DAY FRIDAY...A RETURN OF SOUTHWEST WINDS WILL
PROVIDE A WARM UP SATURDAY AND SUNDAY TO NEAR SEASONAL
TEMPERATURES. ON SUNDAY...GFS BRINGS A COLD FRONT THROUGH THE
REGION...WITH ECMWF BRINGING IT THROUGH SUNDAY NIGHT. WITH THE
TIMING DIFFERENCES AND QPF NOT BEING TOO IMPRESSIVE WITH THE GFS AND
NON EXISTENT WITH THE ECMWF...PREFERRED TO KEEP THE FORECAST DRY FOR
NOW THROUGH MONDAY.
AVIATION...
18Z PACKAGE...MAJOR WINTER EVENT WILL BEGIN ACROSS THE REGION THIS
EVENING. VFR CIGS WILL LOWER TO IFR AT TIMES DURING THE EVENING AS
A MIXTURE OF SNOW...SLEET AND FREEZING RAIN SPREADS ACROSS THE
AREA. FROM MIDNIGHT ON...PRECIPITATION WILL BECOME WIDESPREAD AND
PREDOMINANTLY SNOW AND SLEET AT KCGI AND KEVV...AND SLEET AND
FREEZING RAIN AT KPAH AND KOWB. MVFR AND IFR VSBYS CAN BE EXPECTED
OVERNIGHT...WITH LIFR POSSIBLE AT TIMES. THESE CONDITIONS WILL
PERSIST INTO TUESDAY MORNING. WINDS WILL BE OUT OF THE NORTHEAST AT
5 TO 14 KTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR BALLARD-
CALDWELL-CARLISLE-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-WEBSTER.
ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR CALLOWAY-
CHRISTIAN-FULTON-GRAVES-HICKMAN-MUHLENBERG-TODD-TRIGG.
MO...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-
WAYNE MO.
WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR MISSISSIPPI.
ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR NEW MADRID.
IL...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR ALEXANDER-
EDWARDS-FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY
IL-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR GALLATIN-
HARDIN-MASSAC-POPE.
IN...WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 334 PM CST MON JAN 26 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 334 PM CST MON JAN 26 2009 ...MAJOR WINTER STORM WILL OCCUR TONIGHT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SLEET...SNOW AND FREEZING RAIN WILL DEVELOP THIS EVENING AND CONTINUE THROUGH THE NIGHT. REFER TO THE ICE STORM WARNING AND WINTER STORM WARNING FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SIGNIFICANT AMOUNTS OF WINTER PRECIPITATION WILL CONTINUE THROUGH TUESDAY NIGHT AND LINGER INTO WEDNESDAY MORNING. REFER TO THE WINTER WEATHER WARNINGS IN EFFECT FOR THE ENTIRE FOUR STATE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ICE AND SNOW ACCUMULATIONS WILL BE APPRECIATED. RST
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, New Madrid | 2009-01-31 | 18 | Female | Permanent Home | Indirect |
| Winter Storm, New Madrid | 2009-01-31 | 58 | Female | Permanent Home | Indirect |
| Winter Storm, Stoddard | 2009-01-27 | 78 | Male | Permanent Home | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148836, 148840, 148833, 148834, 148835, 148837, 148838, 148839, 148841, 148842, 148843.